“Almost Stable” Matchings in the Roommates Problem

  • David J. Abraham
  • Péter Biró
  • David F. Manlove
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3879)


An instance of the classical Stable Roommates problem (sr) need not admit a stable matching. This motivates the problem of finding a matching that is “as stable as possible”, i.e. admits the fewest number of blocking pairs. In this paper we prove that, given an sr instance with n agents, in which all preference lists are complete, the problem of finding a matching with the fewest number of blocking pairs is NP-hard and not approximable within \(n^{\frac{1}{2}-\varepsilon}\), for any ε> 0, unless P=NP. If the preference lists contain ties, we improve this result to n 1 − ε . Also, we show that, given an integer K and an sr instance I in which all preference lists are complete, the problem of deciding whether I admits a matching with exactly K blocking pairs is NP-complete. By contrast, if K is constant, we give a polynomial-time algorithm that finds a matching with at most (or exactly) K blocking pairs, or reports that no such matching exists. Finally, we give upper and lower bounds for the minimum number of blocking pairs over all matchings in terms of some properties of a stable partition, given an sr instance I.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cechlárová, K., Fleiner, T.: On a generalization of the stable roommates problem. ACM Transactions on Algorithms 1(1), 143–156 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Eriksson, K., Strimling, P.: How unstable are matchings from decentralized mate search? (preprint, 2005) (Submitted for publication)Google Scholar
  3. 3.
    Gale, D., Shapley, L.S.: College admissions and the stability of marriage. American Mathematical Monthly 69, 9–15 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Gusfield, D., Irving, R.W.: The Stable Marriage Problem: Structure and Algorithms. MIT Press, Cambridge (1989)zbMATHGoogle Scholar
  5. 5.
    Harary, F.: Maximum versus minimum invariants for graphs. J. Graph Theory 7, 275–284 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Horton, J.D., Kilakos, K.: Minimum edge dominating sets. SIAM J. Discrete Mathematics 6, 375–387 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Irving, R.W.: An efficient algorithm for the “stable roommates” problem. J. Algorithms 6, 577–595 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Irving, R.W., Manlove, D.F.: The Stable Roommates Problem with Ties. J. Algorithms 43, 85–105 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Knuth, D.E.: Mariages Stables. Les Presses de L’Université de Montréal (1976)Google Scholar
  10. 10.
    Kujansuu, E., Lindberg, T., Mäkinen, E.: The stable roommates problem and chess tournament pairings. Divulgaciones Matemáticas 7(1), 19–28 (1999)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Niederle, M., Roth, A.E.: Market culture: How norms governing explording offers affect market performance. NBER working paper 10256 (January 2004)Google Scholar
  12. 12.
    Pittel, B.G., Irving, R.W.: An upper bound for the solvability probability of a random stable roommates instance. Rand. Struct. Algorithms 5(3), 465–486 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ronn, E.: NP-complete stable matching problems. J. Algorithms 11, 285–304 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Roth, A.E., Sönmez, T., Utku Ünver, M.: Pairwise kidney exchange. Journal of Economic Theory (to appear)Google Scholar
  15. 15.
    Roth, A.E., Sotomayor, M.A.O.: Two-sided matching: a study in game-theoretic modeling and analysis. Cambridge University Press, Cambridge (1990)CrossRefzbMATHGoogle Scholar
  16. 16.
    Tan, J.J.M.: A necessary and sufficient condition for the existence of a complete stable matching. J. Algorithms 12, 154–178 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Tan, J.J.M.: Stable matchings and stable partitions. International J. Computer Mathematics 39, 11–20 (1991)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • David J. Abraham
    • 1
  • Péter Biró
    • 2
  • David F. Manlove
    • 3
  1. 1.Computer Science DepartmentCarnegie-Mellon UniversityUSA
  2. 2.Department of Algebra, and Department of Computer Science and Information TheoryBudapest University of Technology and EconomicsHungary
  3. 3.Department of Computing ScienceUniversity of GlasgowUK

Personalised recommendations